Virginia, 2016

Winter Storm in Virginia, February 8 to 11, 2016

February 8 to 11, 2016 · NWS RNK · 1 event in 1 county or zone

A strong cyclone sank into the Ohio Valley and then remain near stationary for three days. Two separate cold fronts associated with this low passed through the region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong cyclone sank into the Ohio Valley and then remain near stationary for three days. Two separate cold fronts associated with this low passed through the region. With passage of the first front a rain/snow mix developed. The passage of the second front would encourage more robust snow amounts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 8, 3:51 PM EST, 44 minutes earlier.

Area forecast discussion, Feb 8, 3:51 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
351 PM EST MON FEB 8 2016

.SYNOPSIS...
A STRONG CYCLONE IN THE UPPER LEVELS OF THE ATMOSPHERE WILL SINK
SOUTH ACROSS THE GREAT LAKES AND INTO THE OHIO VALLEY THIS EVENING.
THE AREA OF LOW PRESSURE WILL CUTOFF AND REMAIN NEARLY STATIONARY
FOR THE NEXT THREE DAYS...TEMPERATURES FALLING AFTER TODAY AND
REMAINING BELOW FREEZING THROUGH MUCH OF THE UPCOMING WEEK. THE
LEADING EDGE OF THIS AIRMASS WILL ARRIVE IN THE FORM OF A COLD
FRONT...THIS FRONT CROSSING THE MOUNTAINS THIS EVENING...
ASSOCIATED WITH RAIN AND SNOW SHOWERS. THE COLDEST OF THE AIR WILL
NOT ARRIVE UNTIL TUESDAY. WEAK UPPER LEVEL IMPULSES WILL MOVE
ACROSS THE MOUNTAINS DURING THE WEEK RESULTING IN A PROLONGED SNOW
SHOWER EVENT ESPECIALLY OVER THE MOUNTAINS THROUGH MIDWEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AS OF 315 PM EST MONDAY...

TODAY'S PRECIPITATION DID NOT START UNTIL LATE IN THE
MORNING...WHICH ALLOWED TEMPERATURES TO PEAK IN THE UPPER 30S TO
LOWERS 40S WEST OF THE BLUE RIDGE TO THE UPPER 40S TO LOWER 50S
EAST. WARM AIR ADVECTION AHEAD OF A COLD FRONT BROUGHT SOME SNOW
TO HIGHER ELEVATIONS AND WHITE RAIN TO THE VALLEYS THIS AFTERNOON.
THIS PRECIPITATION LOWERED TEMPERATURES ACROSS THE MOUNTAINS
DURING THE AFTERNOON BY 5F OR SO. BECAUSE THE WARM BOUNDARY IS SO
SHALLOW...SNOW WAS ABLE TO MAKE IT TO THE GROUND EVEN...THOUGH
TEMPERATURES WERE ABOVE FREEZING.

THE FIRST COLD FRONT...LOCATED ACROSS THE OHIO AND TENNESSEE
VALLEYS...WILL MOVE ACROSS THE MOUNTAINS EARLY THIS EVENING...THEN
ACROSS THE PIEDMONT BY MIDNIGHT. THIS FRONT MAY BE A FEW HOURS
SLOWER TO CLEAR THE AREA...AS A SURFACE REFLECTION DEVELOPS ALONG
THE FRONT TRACKING ACROSS THE PIEDMONT THIS EVENING. PRECIPITATION
WITH THE FRONT WILL REMAIN LIGHT WITH SNOW OR WHITE RAIN ACROSS
THE MOUNTAINS AND A COLD RAIN IN THE EAST. A SECOND COLD FRONT
WITH ARCTIC AIR WILL APPROACH THE AREA EARLY TUESDAY MORNING.
PRECIPITATION AHEAD AND BEHIND THIS FRONT WILL BE ALL SNOW WITH
ACCUMULATIONS PRIMARILY ALONG WESTERN SLOPES. WESTERN SLOPES OF
GREENBRIER AND SUMMERS COUNTY COULD SEE 2-3 INCHES THIS AFTERNOON
INTO TONIGHT. WESTERN SLOPES FROM THE BLUEFIELD-RICHLAND AREA TO
THE GRAYSON HIGHLANDS AND NORTHWEST NORTH CAROLINA HIGH COUNTY
COULD HAVE 1-2 INCHES...POSSIBLE 3-4 INCHES ABOVE 4000 FT.

FOR HEADLINES...WE WILL CONTINUE THE WINTER WEATHER ADVISORY FOR
THE FIRST FRONT THROUGH 6PM THIS EVENING FOR OUR WESTERN COUNTIES.
WE WILL ALLOW THIS ADVISORY TO EXPIRE. WE WILL THEN UPGRADE THE
CURRENT WINTER STORM WATCH TO A WINTER STORM WARNING FOR WESTERN
SLOPES OF GREENBRIER COUNTY SOUTH INTO SUMMERS AND MERCER COUNTY.
OTHER COUNTIES IN THE WATCH WILL BE CHANGED TO A WINTER WEATHER
ADVISORY FROM THE ALLEGHANY HIGHLANDS TO THE MOUNTAIN EMPIRE AND
NORTHWEST NORTH CAROLINA HIGH COUNTY. AT THIS TIME...NO OTHER
COUNTIES WILL HAVE HEADLINES TO INCLUDED THE NEW RIVER AND ROANOKE
VALLEYS...WHO MAY SEE SOME SNOW TONIGHT INTO TUESDAY WITH ONLY
LIGHT ACCUMULATIONS.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
AS OF 330 PM EST MONDAY...

DEEP UPPER LOW OVER THE OHIO VALLEY TUESDAY AND WEDNESDAY. SHORT
WAVE OVER THE FORECAST AREA TUESDAY MORNING ALONG WITH MUCH COLDER
TEMPERATURES ALOFT...IN THE RANGE OF -30 TO -36 WILL PROVIDE SOME
LIFT AND RELATIVE INSTABILITY. THIS SHOULD EXTEND SNOW SHOWERS
WELL EAST OF THE BLUE RIDGE ON TUESDAY...ESPECIALLY NORTH OF
ROANOKE. 850 MB TEMPERATURES WILL CONTINUE TO DROP...REACHING -18
TO -20 BY 12Z/7AM THURSDAY. MODELS ARE SIMILAR IN OVERALL SYNOPTIC
PATTERN BUT SUBTLE DIFFERENCES SHOW UP IN SPEED AND LOCATION OF
SHORT WAVED EMBEDDED IN THE LARGE UPPER TROF.

ENOUGH COLD AIR COMING IN THAT WESTERN SLOPE LOCATIONS AND AREAS
WITH SNOW SHOWERS WILL HAVE STEADY OR EVEN SLIGHTLY FALLING
TEMPERATURES DURING THE DAY WEDNESDAY. EXPECTING SNOW TO LIQUID
RATIOS OF 25:1 BY WEDNESDAY NIGHT. ENOUGH DRY AIR AND DOWNSLOPING
ON WEDNESDAY AND THURSDAY TO HAVE SOME CLEARING EAST OF THE BLUE
RIDGE.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 250 PM EST MONDAY...

EASTERN UPPER TROF GETS RE-ENFORCED FRIDAY NIGHT AND
SATURDAY...THEN TROF AXIS MOVES OF THE COAST ON SUNDAY. BOTH THE
ECMWF AND GFS BRING A CLIPPER ACROSS THE CENTRAL UNITED STATES
MONDAY THEN INTO THE MID ATLANTIC REGION BY TUESDAY. WPC SUGGESTED
THE TRACK OFF THE ECMWF MAY BE TOO FAR SOUTH.

SOME 850 MB WARM AIR ADVECTION AND LOW LEVEL CONVERGENCE ALONG
THE LEADING EDGE OF THE NEXT SURGE OF ARCTIC AIR. BEST LIFT LOOKS
TO BE ON FRIDAY WITH SOME UPPER DIFFLUENCE. SNOW SHOULD BE MORE
WIDESPREAD THAN JUST UPSLOPE. THEN GUSTY WINDS AND VERY LOW WIND
CHILL VALUES ON FRIDAY NIGHT THROUGH SATURDAY NIGHT WITH NORTHWEST
850 MB WINDS APPROACHING 50 KNOTS. WIND CHILLS WILL AGAIN BE IN
ADVISORY CRITERIA...BETWEEN -5 TO -19 IN THE MOUNTAINS ON SATURDAY
NIGHT.

A ROUGHLY 1045 MB SURFACE HIGH WILL BUILD INTO THE AREA FRIDAY
NIGHT AND SATURDAY. THIS FEATURE WILL BE CENTERED OVER THE MID
ATLANTIC REGION MONDAY MORNING. WINDS WILL DIMINISH ENOUGH WITH
THE APPROACH OF THIS HIGH...AND WITH THE ASSOCIATED DRY AIR...TO
END UPSLOPE SNOW SHOWERS IN THE MOUNTAINS SUNDAY.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
AS OF 700 AM EST MONDAY...

PREFRONTAL PRECIPITATION BRINGING LIGHT SNOW TO THE MOUNTAIN
EARLY THIS AFTERNOON. SOME LOCATIONS UNDER STRONGER BANDS WILL
HAVE VISIBILITIES TEMPORARY DROPPING TO VLIFR. WARMER AIR TO ENTER
THIS AFTERNOON AND WILL LIKELY CHANGE SNOW OVER TO RAIN. THE FIRST
FRONT WILL MOVE EAST THIS EVENING...THEN AN ARCTIC FRONT COMES
ACROSS TONIGHT. MVFR SNOW SHOWERS WILL BE COMMON AT BLF/LWB AND
MVFR CEILING TO BCB/ROA FOR THE NEXT SEVERAL DAYS.

WINDS WILL REMAIN LIGHT...LESS THAN 6KT AHEAD OF THE APPROACHING
FRONT...THEN BECOME WESTERLY AND INCREASE IN MAGNITUDE AFTER
ARCTIC FRONT CLEAR THE AREA TUESDAY MORNING.

EXTENDED DISCUSSION...

SUB-VFR SHOULD BECOME MORE CONFINED TO THE MOUNTAINS AND WESTERN
SLOPES TONIGHT INTO MIDWEEK WITH PROLONGED MVFR/IFR CONDITIONS AT
KBLF/KLWB IN SNOW SHOWERS THROUGH AT LEAST WEDNESDAY NIGHT AS
ARCTIC AIR ARRIVES. POTENTIAL ALSO FOR PERIODS OF MVFR AT
KBCB/KROA AS IMPULSES ROTATE ACROSS THE MOUNTAINS AND BANDS OF
SNOW DEVELOP DURING THE OVERNIGHT HOURS. ACCUMULATING SNOW IS
LIKELY IN THE MOUNTAINS WEST OF THE BLUE RIDGE. FLURRIES MAY ALSO
OCCUR AS FAR EAST AS THE PIEDMONT WHERE INTERVALS OF VFR TO MVFR
CIGS COULD ALSO OCCUR.

CONDITIONS SHOULD BRIEFLY RETURN TO MAINLY VFR THURSDAY/THURSDAY
NIGHT AS WEAK HIGH PRESSURE BUILDS IN AND MOISTURE DECREASES.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY UNTIL 7 AM EST THURSDAY FOR VAZ010>012-
     019-020.
     WINTER WEATHER ADVISORY UNTIL 7 AM EST THURSDAY FOR VAZ007-009-
     015.
NC...WINTER WEATHER ADVISORY UNTIL 7 AM EST THURSDAY FOR NCZ001-018.
WV...WINTER WEATHER ADVISORY UNTIL 7 AM EST THURSDAY FOR WVZ044-507.
     WINTER WEATHER ADVISORY UNTIL 7 AM EST THURSDAY FOR WVZ042-043.
     WINTER STORM WARNING UNTIL 7 AM EST THURSDAY FOR WVZ043-508.
     WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS EVENING FOR WVZ508.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...RCS
Hazardous weather outlook, Feb 8, 4:03 PM EST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 PM EST MON FEB 8 2016

WVZ043-508-091100-
SUMMERS-WESTERN GREENBRIER-
403 PM EST MON FEB 8 2016

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ042-091100-
MERCER-
403 PM EST MON FEB 8 2016

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ010>012-019-020-WVZ044-507-091100-
BLAND-GILES-WYTHE-ALLEGHANY VA-BATH-MONROE-EASTERN GREENBRIER-
403 PM EST MON FEB 8 2016

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-018-VAZ007-009-015-091100-
ASHE-WATAUGA-TAZEWELL-SMYTH-GRAYSON-
403 PM EST MON FEB 8 2016

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ002-VAZ013-014-016>018-022>024-091100-
ALLEGHANY NC-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ROANOKE-
BOTETOURT-ROCKBRIDGE-
403 PM EST MON FEB 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WIND CHILL VALUES AS COLD AS 5 BELOW TO 15 BELOW ZERO ARE EXPECTED WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-091100-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
403 PM EST MON FEB 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Feb 8, 1:42 PM EST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
142 PM EST MON FEB 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     SNOW             1 NNW WYTHEVILLE        36.96N  81.09W
02/08/2016  M0.5 INCH        WYTHE              VA   TRAINED SPOTTER

&&

EVENT NUMBER RNK1600981

16
Local storm report, Feb 8, 3:36 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EST MON FEB 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     SNOW             MAXWELTON               37.87N  80.42W
02/08/2016  M1.5 INCH        GREENBRIER         WV   EMERGENCY MNGR

&&

EVENT NUMBER RNK1600982

FISHER
Local storm report, Feb 8, 3:51 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
351 PM EST MON FEB 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     SNOW             5 NNE MEADOWS OF DAN    36.80N  80.38W
02/08/2016  E2.0 INCH        FLOYD              VA   TRAINED SPOTTER

&&

EVENT NUMBER RNK1600983

FISHER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Tazewell

When
February 8, 4:35 PM EST to February 11, 5:35 PM EST
Where
Tazewell forecast zone
Reported by
911 Call Center
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

Snowfall amounts between 6 to 7 inches were observed across several locations in the county. The highest accumulation was in the Tazewell area where 7 inches was estimated.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619619.